DRS femme1 480x400DRS femme1 480x400

nunavut

GET A CALL BACK

PotBanner narrow

PotBanner narrow

Acetaminophen Detox And Treatment In Nunavut

The territory of Nunavut is a massive land area, and has the smallest population in Canada, primarily made up of Inuit people. However, within the small and large communities in the territory families and individuals struggle with substance abuse problems. Treatment programs in the territory are outpatient services or local health clinics. Any type of specialized residential drug rehab must be done in southern Canada at one of the approved centers in Alberta or British Columbia, which the Nunavut government can help send a patient to. Acetaminophen is the most widely used over the counter analgesic within Canada. Acetaminophen is also found in many types of prescription pain medication, and there are over 600 different kinds of over the counter and prescription drugs with acetaminophen.

DRS femme2

DRS femme2

Acetaminophen does not necessarily create dangerous addiction, yet the abuse of the drug does result in severe liver damage. The liver can process and filter a small amount of acetaminophen, however, when it builds up in the liver, it essentially poisons the liver causing drug-induced hepatitis Definition of the word hepatitis . When this happens, the user will experience acute liver failure, and this will result in death or the need for a new liver. Every year in Canada there are 4500 hospitalizations due to acetaminophen overdose, and around 16% of these are accidental. Along with this, roughly 6% of the overdoses result in liver damage or liver failure. When acetaminophen is used recreationally, addicts will choose to use it in combination with alcohol or prescription drugs. The purpose of this is to amplify the effects of the acetaminophen and feel some of the euphoria intensified from the drugs being used.

If you are struggling with a substance abuse problem in the Northwest Territory and it does involve acetaminophen, it is important you seek out immediate medical attention. The signs of liver damage caused by acetaminophen include yellowing of the skin or eyes, pain in the abdomen, nausea, sweating, dark urine, and unusual breathing. If these problems are occurring, you will need medical attention right away otherwise your liver may fail and shut down. There is an increased risk with youth who abuse acetaminophen, and many of these problems start with them finding over the counter drugs in the home medicine cabinet. It is important for parents to educate their children about the dangers associated with over the counter drug abuse. These drugs may seem safe to use, but when used in excess they cause significant damage to your organs.

The human liver is only able to process and filter so much and can be easily poisoned with acetaminophen and or with alcohol and acetaminophen. Alcohol abuse is dangerous and does amplify the effects of acetaminophen-based drugs. Most people who are abusing over the counter drugs are doing so with alcohol and other prescriptions. Healthcare professionals warn against the overuse of acetaminophen, and if the drug is used it must be taken as directed. The risk of liver damage is high, and acute liver damage will lead to death if your liver stops functioning. Finding the right type of drug treatment is essential, and local community-based programs in Nunavut can help the local Inuit people and other residents living in the territory.

Meet an Expert

Sylvain Fournier

Sylvain Fournier | Bio

Across Canada, there are many different treatment options to choose from, private, government-funded, inpatient, and outpatient. See More